Alert archive / Wisconsin / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Duluth, MN

July 24, 2005Ashland County, Bayfield County, Iron County, Wisconsin

NWS Duluth, MN issued this flash flood warning at Jul 24, 2005, 2:30 AM CDT for Ashland County, Bayfield County, Iron County, Wisconsin. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2005, 2:30 AM CDT (07:30 UTC)
Expired
Jul 24, 2005, 6:30 AM CDT
In force
4 hr
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Ashland County, WI, Bayfield County, WI, Iron County, WI

The radar

The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:05 AM CDTFLASH FLOOD5 S Ashland, WIWATER RUNNING OVER THE TOP OF WHITE RIVER DAM IN NORTHWESTERN ASHLAND COUNTY CAUSING FLOODING OF ROAD NEAR DAM.
Jul 24, 3:10 AM CDTFLASH FLOODMercer, WIDITCHES FILLED WITH WATER AND FLOODING ON ROADS IN SPOTS NEAR MERCER WI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 435 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5174 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
435 m²/s²
0-3 km storm-relative helicity
656 m²/s²
Significant tornado parameter
6.4
Supercell composite
22.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 240737
FFWDLH
WIC003-007-051-241130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
230 AM CDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASHLAND COUNTY IN NORTHWEST WISCONSIN
  THIS INCLUDES THE CITY OF ASHLAND
  BAYFIELD COUNTY IN NORTHWEST WISCONSIN
  IRON COUNTY IN NORTHWEST WISCONSIN

* UNTIL 630 AM CDT

* AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS THUNDERSTORMS FROM BAYFIELD TO IRON COUNTIES. THE STORMS
  WERE MOVING OVER THE SAME GENERAL AREAS...AND SHIFTING TO THE EAST
  AT AROUND 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INO...MASON
  GRAND VIEW...BENOIT...MARENGO...HIGH BRIDGE...GURNEY...UPSON...
  ASHLAND AND HURLEY.

RADAR AND WEATHER OBSERVATION DATA INDICATED THAT SOME 4 TO 5 INCHES 
OF RAIN MAY HAVE FALLEN ACROSS THESE COUNTIES. ANOTHER COUPLE INCHES
IS POSSIBLE IN THE WARNED AREA THROUGH 5 AM. THE RAIN WILL BE 
GRADUALLY ENDING FROM  WEST TO EAST...BUT RIVERS WILL CONTINUE TO 
RISE EVEN THOUGH THE RAIN HAS ENDED. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. CAMPERS NEAR STREAMS 
OR CREEKS SHOULD MOVE TO HIGHER GROUND. 

LAT...LON 4684 9074 4628 8999 4600 8994 4600 9088
      4617 9088 4619 9152 4677 9151

$$

DAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:55 PM CDT, 11 hours 35 minutes earlier.

Area forecast discussion, Jul 23, 2:55 PM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
255 PM CDT SAT JUL 23 2005

.DISCUSSION...STRONG TO SEVERE MCS WITH BOWING STRUCTURE SKIRTED
JUST TO THE SOUTH OF THE FORECAST AREA THIS MORNING.  TRAILING
CLOUDS AND CAPPING HEAT ADVECTING IN CURRENTLY.  WARM FRONT IS
RUNNING ACROSS CENTRAL NORTH DAKOTA TO SOUTHWEST MINNESOTA INTO
IOWA.  THUNDERSTORMS HAVE BEEN FIRING ALONG THE WARM FRONT IN NORTH
DAKOTA... WHERE THE CAP IS WEAKER.  THE PRIMARY LOW IS STILL OVER
SASKATCHEWAN...ALTHOUGH A WEAK SECONDARY LOW IS OVER CENTRAL SOUTH
DAKOTA.  CURRENTLY OVER THE FORECAST AREA...ONLY LIGHT SHOWERS NEAR
THE BRAINERD LAKES TOWARD PINE COUNTY.  MUCAPE VALUES ARE GENERALLY
1000 J/KG OR LESS... VALUES GREATER THAN 4000 J/KG ARE COMMON TO THE
SOUTH AND SOUTHWEST UNDER THE DEVELOPING CAP.

EXPECT CAP TO STRENGTHEN FOR THE REMAINDER OF THE AFTERNOON INTO THE
EVENING.  H7 TEMPERATURES ARE IN THE 8 TO 14 DEG C RANGE WITH LOWER
VALUES OVER THE ARROWHEAD.  CAPPING WILL WEAKEN WITH APPROACHING
SYSTEM THIS EVENING. NAM HAS VERY IMPRESSIVE SEVERE WEATHER
PARAMETERS... SR HELICITY VALUES OVER 500 M2/S2 AND MUCAPE VALUES
GROWING OVER 2000 THIS EVENING.  SO EXPECT ORGANIZED CONVECTION TO
FORM THIS EVENING. ANOTHER LONG-LIVED BOWING MCS IS POSSIBLE
AGAIN THIS EVENING... APPROXIMATELY IN THE SAME LOCATION OF THIS
MORNINGS...PROBABLY A TOUCH FURTHER NORTH DUE TO WEAKER CAP.  SPC
ISSUED MODERATE RISK FOR THE SOUTHERN HALF OF THE FORECAST AREA...
SLIGHT RISK ELSEWHERE.

BY 12Z... SYSTEM WILL BE THROUGH THE AREA.  DRY AND SLIGHTLY COOLER
AIR UNDER BUILDING HIGH PRESSURE FOR SUNDAY.

NEXT WAVE COMES IN MONDAY.  NOT NEARLY THE INSTABILITY WITH THIS
SYSTEM COMPARED TO WHAT IS OCCURRING NOW.  CAPE VALUES OVER THE
FORECAST AREA ARE EXPECTED TO STAY BELOW 1000 J/KG FOR THIS WAVE.
DID INCREASE POPS FOR THE SOUTHERN COUNTIES.  BOTH GFS AND NAM
GENERALLY AGREE...BEST INSTABILITY AND MOISTURE CONVERGENCE WILL BE
ALONG THIS PATH.  SEVERE WEATHER FOR MONDAY WILL BE WELL TO THE
SOUTH WHERE INSTABILITY WILL BE CONSIDERABLY HIGHER.

FOR THE REMAINDER FOR FORECAST PERIOD... WAVES PASS THROUGH
GENERALLY EVERY OTHER DAY... BUT APPEAR TO NOT PACK MUCH AS FAR AS
MOISTURE OR INSTABILITY... SO CHANCE OF PRECIPITATION WILL BE LOW OR
NEGLIGIBLE.

&&

.AVIATION...A BROAD AREA OF LOW PRESSURE WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND EVENING. SHOWERS WILL BE SCATTERED THROUGHOUT THE
REGION...WITH THE CHC OF SEVERE STORMS CONTAINING LARGE
HAIL...DAMAGING WINDS AND TORNADOES...MAINLY BEFORE 04Z. SKIES WILL
BE VFR OUTSIDE OF ANY TSTMS...BUT LOOK FOR IFR TO LIFR CONDITIONS
AFTER 06Z WITH FOG. CONDITIONS WILL IMPROVE RAPIDLY AFT 12Z.

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

KFM
Hazardous weather outlook, Jul 23, 8:07 AM CDT, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
807 AM CDT SAT JUL 23 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
807 AM CDT SAT JUL 23 2005

...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...ROUGHLY ALONG AND SOUTH OF A WALKER...TO GRAND RAPIDS...TO
DULUTH...TO HURLEY LINE. A SLIGHT RISK OF STORMS COVERS THE REST OF
THE NORTHLAND. A WARM FRONT WILL MOVE NORTH TODAY...AND INITIATE
THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND OVERNIGHT. SOME OF THE
STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A
TORNADO IS ALSO POSSIBLE THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY IN THE MODERATE RISK AREA.

AS A RESULT OF GUSTY ONSHORE WINDS...THERE IS AN INCREASED RISK OF
RIP CURRENTS TODAY ALONG THE SANDY BEACHES OF LAKE SUPERIOR...FROM
THE TWIN PORTS THROUGH NORTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY NIGHT.
THERE IS ALSO A CHANCE FOR THUNDERSTORMS IN FAR NORTHERN MINNESOTA
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO
THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:03 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Douglas27 min
Jul 23, 11:53 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield36 min
Jul 24, 5:53 AM CDTFlash Flood WarningDLHAshland, Bayfield, Iron4 hr

Nearby

Flash Flood Warnings in Wisconsin, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.